Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 42, NWS Nashville, TN

August 12, 1999Rutherford County, Tennessee

NWS Nashville, TN issued this tornado warning at Aug 12, 1999, 4:48 PM CDT for Rutherford County, Tennessee. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1999, 4:48 PM CDT (21:48 UTC)
Expired
Aug 12, 1999, 5:15 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Rutherford County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:00 PM CDTTornado F0Smyrna, TNSpotter and amateur radio operator reported a weak tornado.
Aug 12, 5:05 PM CDTHail 1.75La Vergne, TNWKRN-TV 2 reported golf ball size hail at La Vergne.
Aug 12, 5:05 PM CDTThunderstorm WindLa Vergne, TNEMA reported wind damage in the city of La Vergne. Trees and power lines were down. 3 utility poles were down. There was roof and vinyl siding damage to the Cedar Ridge Apartments. Also, a tree fell onto a house.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOHX 122150
TORBNA
TNC149-187-122215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CDT THU AUG 12 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITIES OF...LA VERGNE...SMYRNA

* UNTIL 515 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  TORNADO 2 MILES SOUTHWEST OF LA VERGNE...MOVING EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SMYRNA AROUND 505 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SH`ELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Aug 12, 1:44 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 1:44 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
144 PM CDT THU AUG 12 1999

...CURRENT WEATHER...

1800 UTC SURFACE PLOT SHOWS SURFACE BOUNDARY EXTENDING ACROSS
SOUTHERN KENTUCKY AND INTO THE NORTHERN CUMBERLAND PLATEAU. DEW
POINTS ACROSS THE NASHVILLE COUNTY WARNING AREA ARE STILL BETWEEN
70 AND 75 DEGREES WITH TEMPERATURES CONTINUING TO RISE THROUGH THE
90S TO NEAR 100 IN SOME PLACES.

WSR-88D SHOWS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
OVER SOUTHWEST MIDDLE TENNESSEE...WHERE SURFACE HEATING IS THE
GREATEST. EXPECT THIS DEVELOPMENT TO CONTINUE ACROSS THE REMAINDER
OF THE MID STATE AS THE AFTERNOON PROGRESSES.

...MODEL DISCUSSION...

ETA AND NGM ARE IN GOOD AGREEMENT REGARDING THE MOVEMENT OF THE
NEXT SURFACE SYSTEM. AVN SEEMS ABOUT 6 HOURS BEHIND...SO WILL FAVOR
AN ETA/NGM BLEND THIS FORECAST.

SURFACE FRONT SHOULD PASS THROUGH NASHVILLE AROUND 0600 UTC SATURDAY
WITH BEST CHANCE FOR THUNDERSTORMS TOMORROW AFTERNOON. MODEL TIME
SECTION PLOTS FOR BOTH NASHVILLE AND CROSSVILLE SHOW STRONGEST LIFT
CENTERED BETWEEN 1800 AND 2100 UTC TOMORROW. MIDDLE LEVELS WILL
EXPERIENCE SIGNIFICANT MOISTURE ADVECTION BY THIS TIME.

MOST OF THE PRECIPITATION SHOULD END BY TOMORROW EVENING...AND
NORTHWESTERLY FLOW BEHIND THE FRONT WILL BRING COOLER TEMPERATURES TO
MIDDLE TENNESSEE.

...FORECAST DISCUSSION...

FWC/FAN TEMPERATURES ARE VERY CLOSE THROUGH THE FORECAST PERIOD...
AND IN AGREEMENT WITH VALUES GIVEN BY THE MASSIE/ROSE LOW LEVEL
THICKNESS SCHEME. WILL GO WITH A BLEND OF THE FWC/FAN TEMPERATURES
AND POPS.

BNA BU 075/095 072/090 067 08242
CSV BU 069/090 068/085 062 08243

.BNA...NONE.

08

In the hours before

Local storm report, Aug 12, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    MCEWEN                    TN   WIND DAMAGE
08/12/99   HUMPHREYS                      SMALL TREES DOWN
                                          NEAR MCEWEN. REPORT BY
                                          HWY DEPT.

0251 PM                              TN   WIND DAMAGE
08/12/99   GILES                          TREES DOWN ALL OVER THE
                                          COUNTY. REPORT BY SHERIFFS
                                          OFFICE.

0426 PM    SANTA FE                  TN   WIND DAMAGE
08/12/99   MAURY                          TREES DOWN NEAR HWY 7. REPORT
                                          BY SHERIFFS OFFICE.

0440 PM   NORTHERN PART              TN   WIND DAMAGE
08/12/99  CHEATHAM                        SHERIFFS OFFICE REPORTED
                                          TREES DOWN.

END/ORCHANIAN
Local storm report, Aug 12, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT THU AUG 12 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    MCEWEN                    TN   WIND DAMAGE
08/12/99   HUMPHREYS                      SMALL TREES DOWN
                                          NEAR MCEWEN. REPORT BY
                                          HWY DEPT.

0251 PM                              TN   WIND DAMAGE
08/12/99   GILES                          TREES DOWN ALL OVER THE
                                          COUNTY. REPORT BY SHERIFFS
                                          OFFICE.

0426 PM    SANTA FE                  TN   WIND DAMAGE
08/12/99   MAURY                          TREES DOWN NEAR HWY 7. REPORT
                                          BY SHERIFFS OFFICE.

0440 PM   NORTHERN PART              TN   WIND DAMAGE
08/12/99  CHEATHAM                        SHERIFFS OFFICE REPORTED
                                          TREES DOWN.

END/ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:38 PM CDTSevere Thunderstorm WarningOHXHumphreys52 min
Aug 12, 2:48 PM CDTSevere Thunderstorm WarningOHXGiles42 min
Aug 12, 3:16 PM CDTSevere Thunderstorm WarningOHXDickson44 min
Aug 12, 3:23 PM CDTSevere Thunderstorm WarningOHXHumphreys52 min
Aug 12, 3:38 PM CDTSevere Thunderstorm WarningOHXBedford37 min
Aug 12, 4:10 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore50 min
Aug 12, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham49 min
Aug 12, 4:14 PM CDTSevere Thunderstorm WarningOHXMaury31 min
Aug 12, 4:15 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson45 min
Aug 12, 4:21 PM CDTSevere Thunderstorm WarningOHXCannon39 min
Aug 12, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson32 min
Aug 12, 4:44 PM CDTSevere Thunderstorm WarningOHXRobertson31 min
Aug 12, 4:56 PM CDTSevere Thunderstorm WarningOHXWilson34 min
Aug 12, 5:08 PM CDTSevere Thunderstorm WarningOHXSumner37 min
Aug 12, 5:17 PM CDTSevere Thunderstorm WarningOHXDavidson13 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Aug 12, 5:27 PM CDTSevere Thunderstorm WarningOHXWilson33 min
Aug 12, 5:49 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale26 min
Aug 12, 5:53 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis37 min
Aug 12, 5:53 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence37 min
Aug 12, 6:33 PM CDTFlash Flood WarningOHXLawrence, Lewis117 min
Aug 12, 6:36 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury34 min

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.